Hail, Arapahoe
- When
- April 21, 3:39 PM MST
- Where
- Arapahoe County, 2.54 mi WSW of (Bkf)buckley Air Force Base
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.680, -104.790
Severe weather preceded an approaching Pacific storm system. Large hail and heavy rain were reported across parts of Adams, Arapahoe and Boulder Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe weather preceded an approaching Pacific storm system. Large hail and heavy rain were reported across parts of Adams, Arapahoe and Boulder Counties. The hail size ranged from nickel size to walnut size, damaging vehicles. In addition, minor street flooding was reported in southeast Aurora.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 21, 2:25 PM MST, 1 hour 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 325 PM MDT WED APR 21 2010 .SHORT TERM...LOW LEVEL EASTERLY FLOW HAS BROUGHT MOISTURE ACROSS MUCH OF PLAINS. RADAR SHOWING SCATTERED CONVECTION ACROSS MOUNTAINS AND FOOTHILLS WITH A FEW CELLS ALONG PALMER DIVIDE. LAPS ANALYSIS INDICATING CAPES AROUND 1000 J/KG ALONG PALMER DIVIDE WHERE CONVECTION IS OCCURRING REST OF AREA STILL CAPPED AS NOTED BY ACARS SOUNDINGS. MODELS SHOW QG ASCENT INCREASING DURING THE EVENING AS SHORTWAVE MOVES INTO WESTERN COLORADO...WHICH SHOULD HELP THE THUNDERSTORM CHANCES. MAIN THREAT WITH THE STORMS WILL BE SMALL HAIL. BUT CANNOT RULE OUT A STORM REACHING SEVERE LIMITS ACROSS PLAINS DUE TO FAIRLY DECENT SHEAR. PRECIPITATION CHANCES TO INCREASE ACROSS AREA BY MIDNIGHT AS WAVE SLIDES ACROSS CWA. THOUGH FLOW ALOFT REMAINS SOUTHWESTERLY...MOISTURE...QG ASCENT AND MODEST LAPSE RATES SUFFICIENT FOR AT LEAST LIKELY POPS ACROSS MOUNTAINS. TEMPERATURES TO BE COLD ENOUGH FOR A MIXTURE OF RAIN AND SNOW WITH SOME MINOR ACCUMULATION. COMBINATION OF UPSLOPE AND DYNAMICS SUFFICIENT FOR LIKELY POPS ALONG FOOTHILLS THIS EVENING AS WELL. ACROSS PLAINS... MODELS DIFFER IN AMOUNT OF PRECIPITATION OVERNIGHT...THOUGH THEY FAVOR URBAN CORRIDOR WHERE UPSLOPE IS BEST. WILL MAINTAIN THE CHANCE POPS FOR NOW...AND WAIT UNTIL THINGS DEVELOP BEFORE INCREASING. ON THURSDAY...MODELS SHOW UPPER TROUGH OVER GREAT BASIN WITH SOUTHWEST FLOW ALOFT ACROSS AREA. ANOTHER SHORTWAVE LOOKS TO MOVE ACROSS AREA DURING THE DAY...REACHING THE PLAINS BY AFTERNOON. THIS NOTED BY AN INCREASE IN THE QG ASCENT. COULD SEE A DECREASE IN THE MOUNTAIN SHOWERS AS THE BEST ASCENT MOVES EAST. AT THE SURFACE...LOW LEVEL EASTERLY FLOW TO CONTINUE ACROSS PLAINS WITH SURFACE LOW EXTENDING FROM EASTERN WYOMING TO SOUTHEAST COLORADO. MODELS HINT AT AN AREA OF SURFACE CONVERGENCE FROM FORT MORGAN TO LIMON DURING THE AFTERNOON IN THE AREA OF THE SURFACE LOW. THIS COULD ENHANCE THE PRECIPITATION CHANCES FOR THE FAR NORTHEAST PLAINS DURING THE AFTERNOON. LATEST FORECAST GRIDS SHOW LIKELY POPS FOR THAT AREA AND STILL LOOKS REASONABLE. WITH THE LOW LEVEL CONVERGENCE EXPECTED IN THAT AREA...CANNOT RULE OUT A STORM OR TWO REACHING SEVERE LIMITS. MAIN THREAT SHOULD BE HAIL. OVERALL...MINOR CHANGES TO FORECAST. .LONG TERM...UNSETTLED PATTERN TO CONTINUE THROUGH SATURDAY. A BROAD UPPER LEVEL LOW CENTERED OVER THE FOUR CORNERS WILL REORGANIZE INTO A TIGHTER LOW OVER EASTERN COLORADO FRIDAY. MODELS SHOW A GOOD AMOUNT OF CONVECTION TUESDAY NIGHT. WILL HAVE HIGH CHANCE TO LIKELY POPS FOR THIS. MAY EVEN GET A FEW SEVERE THUNDERSTORMS. THERE WILL BE PLENTY OF SHEAR AND MOISTURE FOR STORMS...HOWEVER THE AMOUNT OF INSTABILITY OR LACK OF MAY KEEP STORMS FROM BECOMING SEVERE. DIFFICULT TO PIN POINT WHERE THE CONVECTION WILL BE BUT EXPECT THE NORTHERN ZONES TO SEE THE BEST CHANCE FOR STORMS WHERE MOISTURE WILL BE THE GREATEST. CONVECTION WILL DECREASE AND MOVE OUT OF THE AREA BY FRIDAY MORNING. DRIER AIR TEMPORARILY MOVES OVER THE PLAINS AND WILL KEEP ANY CONVECTION SCATTERED. WILL SEE WIDESPREAD WRAP AROUND SNOW IN THE MOUNTAINS FRIDAY. THE NORTHERN MOUNTAINS WILL SEE THE HEAVIEST AMOUNTS AND MAY NEED AN ADVISORY IF MODELS CONTINUE ON THEIR CURRENT TRACK. THE WRAP AROUND MOISTURE WILL SPREAD EAST ONTO THE FRONT RANGE AND PLAINS FRIDAY AFTERNOON AND FRIDAY NIGHT. WILL HAVE LIKELY POPS FOR THIS FRIDAY NIGHT. THE PRECIPITATION WILL CONTINUE SATURDAY OVER THE NORTHEAST CORNER BUT WILL END OVER THE MOUNTAINS AND FRONT RANGE. STILL LOOKS LIKE THE PRECIPITATION WILL STAY AS RAIN BELOW 6000 FEET...BUT CAN'T RULE OUT SOME SNOW MIXED IN LATE FRIDAY NIGHT AND EARLY SATURDAY. DRY CONDITIONS WILL PREVAIL SATURDAY NIGHT AND SUNDAY AS A WEAK UPPER LEVEL RIDGE PASSES OVER THE STATE IN A NORTHWEST FLOW ALOFT. MODELS THEN SHOW A STRONG WAVE MOVING SOUTHEAST IN THE NORTHWEST FLOW SUNDAY NIGHT. THIS SYSTEM WILL STAY NORTHEAST OF THE AREA...BUT MODELS SHOWING ENOUGH MOISTURE AND LIFT FOR SOME LIGHT PRECIPITATION. WILL CONTINUE WITH LOW POPS SUNDAY NIGHT AND MONDAY FOR THIS SYSTEM. A LARGE PACIFIC TROUGH WILL INDUCE A RIDGE OVER THE REGION TUESDAY. THIS TROUGH WILL THEN AFFECT THE AREA LATE NEXT WEEK. && .AVIATION...SCATTERED SHOWERS ALONG WITH A FEW THUNDERSTORMS CURRENTLY MOVING NORTHEAST ACROSS FOOTHILLS AND PALMER DIVIDE... SHOULD REACH THE AREA AIRPORTS BY 00Z. COULD SEE MVFR CEILINGS AND VISIBILITIES WITH SHOWERS WITH A LOW PROBABILITY OF IFR CONDITIONS ASSOCIATED WITH THE STORMS. CHANCES FOR RAIN SHOWERS TO PERSIST OVERNIGHT AND THROUGH THE DAY THURSDAY WITH MVFR CEILINGS PREVAILING. MVFR VISIBILITIES POSSIBLE WITH THE SHOWERS. SLIGHT CHANCE FOR THUNDERSTORMS AFTER 18Z. NOTE...EFFECTIVE AT 15Z MONDAY APRIL 26 2010...THE NWS IN BOULDER WILL BEGIN 3-HOURLY TAF ISSUANCES FOR KDEN. THE INTERMEDIATE TAF ISSUANCES AT 03Z...09Z...15Z...AND 21Z WILL BE ISSUED AS AMENDMENTS TO THE TAFS ISSUED AT 00Z...06Z...12Z...AND 18Z. THE INTERMEDIATE TAFS WILL BE ISSUED DURING A 20 MINUTE WINDOW BETWEEN 50 MINUTES AFTER THE HOUR AND 10 MINUTES AFTER THE HOUR. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. D-L/MEIER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1038 AM MDT WED APR 21 2010 COZ030>051-221200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1038 AM MDT WED APR 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS ALONG WITH ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS...FOOTHILLS AND MOUNTAIN VALLEYS DURING THE AFTERNOON...SPREADING ACROSS THE PLAINS BY THE EVENING. THE SHOWERS WILL CONTINUE ACROSS THE AREA OVERNIGHT ALONG WITH A FEW THUNDERSTORMS. NO SEVERE WEATHER IS EXPECTED...BUT PERIODS OF MODERATE TO HEAVY RAIN WILL BE POSSIBLE WITH THE STORMS. THE RAIN WILL MIX WITH SNOW ABOVE 9000 FEET TONIGHT WITH A COUPLE OF INCHES OF SNOW ACCUMULATION POSSIBLE OVER THE HIGHEST ELEVATIONS. AN UPPER LEVEL SYSTEM WILL COMBINE WITH LOW LEVEL UPSLOPE FLOW TO PRODUCE THE SHOWERS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A LOW PRESSURE SYSTEM OVER THE SOUTHWEST U.S. WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS THAT WILL MOVE ACROSS THE AREA THURSDAY AND THURSDAY NIGHT. SOME OF THE STORMS MAY BE SEVERE OVER THE PLAINS WITH LARGE HAIL...STRONG WINDS AND HEAVY RAINFALL. THIS LOW WILL MOVE ACROSS COLORADO FRIDAY AND BE OVER THE PLAINS BY FRIDAY NIGHT. MORE SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA FRIDAY WITH SNOW IN THE MOUNTAINS. THERE WILL LIKELY BE A PERIOD OF STEADIER PRECIPITATION FRIDAY NIGHT INTO SATURDAY WITH ACCUMULATING SNOW IN THE MOUNTAINS AND FOOTHILLS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. D-L/MEIER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 345 PM MDT WED APR 21 2010 COZ040-041-212215- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY CO- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO- 345 PM MDT WED APR 21 2010 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DOUGLAS COUNTY WESTERN ARAPAHOE COUNTY EXTREME SOUTHWESTERN ADAMS COUNTY CENTRAL DENVER COUNTY AT 345 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 3 MILES SOUTH OF CENTENNIAL...OR 13 MILES SOUTH OF DENVER... MOVING NORTH AT 15 MPH. LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO BUCKLEY AFB...SURREY RIDGE...HIGHLANDS RANCH...GREENWOOD VILLAGE...BEVERLY HILLS...CENTENNIAL...EASTERN LITTLETON...ENGLEWOOD...CENTRAL DENVER AND SOUTHWESTERN AURORA. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINS MAY ALSO OCCUR WITH THIS STORM...WHICH MAY FLOOD LOW-LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 3979 10497 3973 10469 3944 10482 3949 10505 TIME...MOT...LOC 2145Z 195DEG 12KT 3955 10491 KRIEDERMAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 430 PM MDT WED APR 21 2010 COZ040-041-212300- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY CO- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO- 430 PM MDT WED APR 21 2010 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR WESTERN ARAPAHOE COUNTY CENTRAL ADAMS COUNTY EASTERN DENVER COUNTY AT 430 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING MARBLE TO PENNY SIZE HAIL. THIS STORM WAS LOCATED OVER WESTERN AURORA...OR 10 MILES SOUTHEAST OF DENVER...MOVING NORTH NORTHEAST AT 15 MPH. LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO BUCKLEY AFB...SOUTHERN DENVER INTERNATIONAL AIRPORT...NORTHEASTERN CENTENNIAL...EASTERN DENVER...NORTHEASTERN COMMERCE CITY AND WESTERN AURORA. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINS MAY ALSO OCCUR WITH THIS STORM...WHICH MAY FLOOD LOW-LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 3990 10486 3984 10463 3959 10473 3964 10493 TIME...MOT...LOC 2230Z 201DEG 14KT 3967 10480 KRIEDERMAN
The Denver radar (KFTG), 24 km away, was scanning. The volume nearest the first event began at 22:40 UTC.
5 hail. Local standard time, as filed.
Large hail caused some car damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222506, 222508, 222509, 222511, 222512.